Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 283, NWS Mobile, AL

July 27, 2023Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 27, 2023, 5:21 PM CDT for Mobile County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2023, 5:21 PM CDT (22:21 UTC)
Expired
Jul 27, 2023, 5:42 PM CDT
In force
21 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mobile County, AL

The radar

The Mobile radar (KMOB), 2 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WUUS54 KMOB 272221
SVRMOB
ALC097-272300-
/O.NEW.KMOB.SV.W.0283.230727T2221Z-230727T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
521 PM CDT Thu Jul 27 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  West central Mobile County in southwestern Alabama...

* Until 600 PM CDT.

* At 520 PM CDT, a severe thunderstorm was located over Mobile
  Regional Airport, or 7 miles west of Midtown Mobile, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Semmes and Mobile Regional Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3064 8833 3078 8831 3078 8813 3060 8816
TIME...MOT...LOC 2220Z 277DEG 4KT 3070 8824 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
1 follow-up statement
502 
WWUS54 KMOB 272242
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
542 PM CDT Thu Jul 27 2023

ALC097-272252-
/O.CAN.KMOB.SV.W.0283.000000T0000Z-230727T2300Z/
Mobile AL-
542 PM CDT Thu Jul 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOBILE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

LAT...LON 3064 8833 3078 8831 3078 8813 3060 8816
TIME...MOT...LOC 2241Z 277DEG 4KT 3070 8821 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:54 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 27, 3:54 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
354 PM CDT Thu Jul 27 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Friday)
Issued at 354 PM CDT Thu Jul 27 2023

Rinse and repeat with yet another warmer day on tap for Friday.
The upper ridge will give way some as an inverted trough builds
over the western Gulf nosing into the north central Gulf. This
weakness in the ridge will allow for some moisture to slowly
filter back into the area mainly east of I-65. Rain chances may
inch up ever so slightly as the best chance for an isolated to
maybe scattered shower will be mainly east of I-65 further away
from the influences of the upper trough. Temperatures will be the
main talk as highs continue to climb into the mid to upper 90s
across the area. With slightly increasing moisture, dewpoints will
slowly creep back into the 70 as we are unable to mix out. This
will allow for heat indices to crack into the 100 to 104 range.
Rip currents will remain low throughout the period. BB/03

&&

.SHORT TERM...
(Friday night through Sunday night)
Issued at 354 PM CDT Thu Jul 27 2023

An upper level weakness will be located Friday night mostly over
Georgia into the western Florida panhandle, splitting an upper
ridge pattern to the west and east. The upper level weakness
drifts very slowly eastward through the period and begins to
become absorbed into an upper trof evolving over the interior
eastern states. A weak surface ridge over the area shifts mostly
into the northern Gulf on Saturday, resulting in light
northwesterly winds Saturday morning becoming southerly in the
afternoon, aided by a weak sea breeze.  Plenty of deep layer
moisture will be in place on Saturday, and the upper level
weakness and the weak sea breeze should allow for isolated to
scattered convective development. The gradual movement of the
upper level weakness allows for subsidence effects associated with
upper ridging to the west to begin to impact convective
potential, but this is also offset by a weak surface trof moving
into the area. In general, have opted for chance pops east of I-65
on Sunday with slight chance pops for most of the remainder of
the area. Strong storms that develop each day will have the
potential to produce strong gusty winds. Highs on Saturday range
from the lower 90s over the eastern portion of the area to the
mid to upper 90s further to the west. Highs on Sunday will be
mostly in the mid to upper 90s, with values around 100 possible
over portions of southeast Mississippi. Heat index values on
Saturday look to be around 105 over the western portion of the
area with lesser values further to the east. With the hotter
temperatures on Sunday, heat index values will probably reach Heat
Advisory criteria (108) over some portions of southeast
Mississippi, extreme southwest Alabama and potentially part of the
western Florida panhandle. Lows Friday night range from the lower
70s inland to the mid/upper 70s at the coast, then trend warmer
through Sunday night when lows range from the mid 70s inland to
the upper 70s/around 80 at the immediate coast. A low risk of rip
currents is expected through Sunday night. /29

&&

.LONG TERM...
(Monday through Thursday)
Issued at 354 PM CDT Thu Jul 27 2023

An upper trof located mostly over the interior eastern states and
phased with an upper level weakness mostly over the Florida
peninsula slowly moves off into the western Atlantic through
Wednesday allowing for upper riding to the west to build across
the area. A weak and diffuse surface trof appears to linger over
the area through Wednesday and is strengthened somewhat each
afternoon by the sea breeze circulation. For each day, have gone
with chance pops mainly for the coastal counties with slight
chance pops for much of the remainder of the area. Similar pops
follow for Thursday as a series of shortwaves are expected to move
across the area. Hot temperatures are expected each day with upper
90s to around 100 for much of the area except for mid 90s at the
immediate coast. While this is several days out, the forecast high
for Mobile may become a record, with the forecast value of 100
just above the record high of 99. Following along with the hot
temperatures are the potential for Heat Advisories eventually
becoming necessary, mostly for southeast Mississippi, extreme
southwestern Alabama, and parts of the western Florida panhandle.
/29

&&

.MARINE...
Issued at 354 PM CDT Thu Jul 27 2023

No hazards are expected as a light diurnal flow will persist
through the weekend. Isolated to Scattered showers and storms may
return later this weekend. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  94  75  96  76  98  77 100 /  10  20  10  30  10  30  10  20
Pensacola   78  93  77  93  78  96  79  98 /  10  20  10  40  10  30  10  30
Destin      80  90  78  92  80  93  81  94 /  10  30  10  40  10  30  10  30
Evergreen   74  95  73  94  73  97  74 100 /  10  20  10  40  10  20  10  20
Waynesboro  74  96  73  96  75  99  75 101 /  10  20  10  20  10  10  10  20
Camden      75  95  73  93  74  97  75  98 /  10  20  10  30  10  10  10  10
Crestview   74  94  72  93  73  97  74 100 /  10  20  10  50  10  40  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 27, 4:46 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
446 PM CDT Thu Jul 27 2023

ALZ264-272230-
Baldwin Central AL-
446 PM CDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BALDWIN COUNTY THROUGH
530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Loxley, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loxley and Stapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3073 8762 3058 8761 3056 8790 3077 8791
TIME...MOT...LOC 2146Z 089DEG 7KT 3066 8770

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:46 PM CDTSpecial Weather StatementMOBBaldwin44 min
Jul 27, 4:51 PM CDTSevere Thunderstorm WarningMOBBaldwin39 min
Jul 27, 5:30 PM CDTSpecial Weather StatementMOBBaldwin45 min
Jul 27, 5:31 PM CDTSpecial Marine WarningMOB44 min
Jul 27, 5:42 PM CDTSpecial Weather StatementMOBMobile48 min
Jul 27, 6:19 PM CDTSpecial Weather StatementMOBEscambia26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.